Alert archive / Florida / Wind Advisories in 2013

Wind Advisory 1, NWS Key West, FL

February 16, 2013Monroe County, Florida

NWS Key West, FL issued this wind advisory at Feb 16, 2013, 3:36 PM EST for Monroe County, Florida. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2013, 3:36 PM EST (20:36 UTC)
Expired
Feb 17, 2013, 10:00 AM EST
In force
18 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WWUS72 KKEY 162036
NPWKEY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
336 PM EST SAT FEB 16 2013

FLZ076>078-170445-
/O.NEW.KKEY.WI.Y.0001.130216T2036Z-130217T0900Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON...KEY WEST
336 PM EST SAT FEB 16 2013

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A WIND
ADVISORY FOR ALL THE FLORIDA KEYS WHICH IS IN EFFECT UNTIL 4 AM EST
SUNDAY.

* TIMING...WIND ADVISORY IN EFFECT FROM 4 PM TO 4 AM SUNDAY MORNING...

* WINDS...SUSTAINED NORTHWEST TO NORTH WINDS WILL INCREASE TO 25 TO
  30 MPH WITH FREQUENT GUSTS IN EXCESS OF 35 MPH WILL IMPACT A GOOD
  PORTION OF THE ISLAND CHAIN LATE THIS AFTERNOON AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AROUND 30 MPH...OR
FREQUENT GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON
BRIDGES...WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PLEASE USE
EXTRA CAUTION.

&&

$$

APA
3 follow-up statements
926 
WWUS72 KKEY 170859
NPWKEY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
359 AM EST SUN FEB 17 2013

FLZ076-077-171000-
/O.CAN.KKEY.WI.Y.0001.000000T0000Z-130217T0900Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON
359 AM EST SUN FEB 17 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE WIND
ADVISORY. 

NORTH WINDS OF 20 TO 25 MPH WITH GUSTS AROUND 30 MPH THIS MORNING
WILL DECREASE TO NEAR 20 MPH AND GUSTY THIS AFTERNOON.

$$

FLZ078-171500-
/O.EXT.KKEY.WI.Y.0001.000000T0000Z-130217T1500Z/
MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY WEST
359 AM EST SUN FEB 17 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING...

* TIMING...WIND ADVISORY HAS BEEN EXTENDED UNTIL 10 AM THIS MORNING.

* WINDS...SUSTAINED NORTH WINDS AROUND 25 MPH WITH FREQUENT GUSTS IN
  EXCESS OF 35 MPH WILL CONTINUE ACROSS THE LOWER KEYS DURING THE
  EARLY AND MID MORNING HOURS. WINDS ARE EXPECTED TO DECREASE
  SOMEWHAT TO NEAR 20 MPH AND GUSTY BY MIDDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AROUND 30 MPH...OR
FREQUENT GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...
ESPECIALLY ON BRIDGES...WHICH MAY CAUSE YOU TO LOSE CONTROL OF
YOUR VEHICLE. PLEASE USE EXTRA CAUTION.

&&

$$

JACOBSON
902 
WWUS72 KKEY 171111
NPWKEY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
611 AM EST SUN FEB 17 2013

FLZ076-077-171500-
/O.EXA.KKEY.WI.Y.0001.000000T0000Z-130217T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON
611 AM EST SUN FEB 17 2013

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. 

* TIMING...STRONG WINDS WILL CONTINUE THROUGH THE EARLY AND MID
  MORNING HOURS.

* WINDS...SUSTAINED NORTH WINDS AROUND 25 MPH WITH FREQUENT GUSTS IN
  EXCESS OF 35 MPH WILL CONTINUE ACROSS THE MIDDLE AND UPPER KEYS
  DURING THE EARLY AND MID MORNING HOURS. WINDS ARE EXPECTED TO
  DECREASE SOMEWHAT TO NEAR 20 MPH AND GUSTY BY MIDDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AROUND 30 MPH...OR
FREQUENT GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...
ESPECIALLY ON BRIDGES...WHICH MAY CAUSE YOU TO LOSE CONTROL OF
YOUR VEHICLE. PLEASE USE EXTRA CAUTION.

&&

$$

FLZ078-171500-
/O.CON.KKEY.WI.Y.0001.000000T0000Z-130217T1500Z/
MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY WEST
611 AM EST SUN FEB 17 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* TIMING...STRONG WINDS WILL CONTINUE THROUGH THE EARLY AND MID
  MORNING HOURS.

* WINDS...SUSTAINED NORTH WINDS AROUND 25 MPH WITH FREQUENT 
  GUSTS IN EXCESS OF 35 MPH WILL CONTINUE ACROSS THE LOWER KEYS 
  DURING THE EARLY AND MID MORNING HOURS. WINDS ARE EXPECTED TO 
  DECREASE SOMEWHAT TO NEAR 20 MPH AND GUSTY BY MIDDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AROUND 30 MPH...OR
FREQUENT GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...
ESPECIALLY ON BRIDGES...WHICH MAY CAUSE YOU TO LOSE CONTROL OF
YOUR VEHICLE. PLEASE USE EXTRA CAUTION.

&&

$$

JACOBSON
931 
WWUS72 KKEY 171458
NPWKEY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
958 AM EST SUN FEB 17 2013

FLZ076>078-171600-
/O.EXP.KKEY.WI.Y.0001.000000T0000Z-130217T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON...KEY WEST
958 AM EST SUN FEB 17 2013

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST TO NORTH WIND GUSTS OF 25 TO 35 MPH HAVE LARGELY DISAPATED
AROUND THE REGION AND WINDS WILL CONTINUE TO DECREASE THROUGH THE DAY
TODAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Feb 16, 11:35 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 16, 11:35 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1135 AM EST SAT FEB 16 2013

.DISCUSSION...
.CURRENTLY...KBYX SHOWS THAT MOST OF THE CWA IS CLEAR OF
PRECIPITATION AT THIS TIME. A FEW SHOWERS ARE FOUND SOUTH OF THE
FLORIDA STRAITS COASTAL WATERS ZONE...AND A FEW FALSE ECHOS ARE
VISIBLE NORTH OF THE ISLAND CHAIN. CMAN WINDS HAVE YET TO
INCREASE APPRECIABLY...AND ARE GENERALLY IN THE 10 TO 15 KNOT RANGE
WITH HIGHER WINDS...GUSTING TO 20 KNOTS...OVER THE GULF OF MEXICO.
MORNING KEY SOUNDING CAME IN WITH A THERMODYNAMIC PROFILE THAT IS
LARGELY UNCHANGED FROM 24 HOURS AGO. PWAT WAS 1.66 INCHES WHICH IS
AROUND 150 PERCENT OF NORMAL FOR THIS TIME OF THE YEAR. LOW LEVEL JET
WAS ALSO STILL APPARENT ABOVE 925 MB. WHILE MOISTURE AND INSTABILITY
ARE AVAILABLE...MOST OF THE DYNAMIC LIFT HAS PUSHED SOUTHEAST OF THE
AREA...THEREBY LEAVING THE AREA WITHOUT ANY CONVECTIVE TRIGGER.

.SHORT TERM...
WHILE A FEW SHOWERS CANNOT BE RULED OUT IN THE POST FRONTAL
ENVIRONMENT...POPS ARE SIGNIFICANTLY LOWER THAN YESTERDAY. THE BIG
STORY OF THE DAY WILL RESIDE IN THE STRONG WINDS THAT ARE SET TO
IMPACT BOTH THE LAND AND MARINE ZONES BEGINNING THIS AFTERNOON. WINDS
WILL GRADUALLY RAMP THROUGH TONIGHT ACROSS THE AREA RATHER THAN
SURGING IN A RAPID FASHION AS A PASSING FRONT WOULD. OVER
LAND...SUSTAINED WINDS SHOULD MAX OUT AROUND 25 MPH...THOUGH HIGHER
GUSTS TO 30 ARE POSSIBLE. THESE NUMBERS HAVE US FALLING JUST BELOW
OUR CRITERIA FOR A WIND ADVISORY...BUT THIS POSSIBILITY WILL BE RE-
EXAMINED THIS AFTERNOON. AS WINDS TURN NORTHEASTERLY TOMORROW
MORNING...THEY WILL INTRODUCE A CONTINENTAL AIR MASS TO THE ISLAND
CHAIN FROM THE MAINLAND WHICH SHOULD KEEP THE AREA IN THE CHILLER FOR
MOST OF THE DAY. TIMING OF LOWEST TEMPERATURES FOR SUNDAY SHOULD
COINCIDE WITH THIS WIND SHIFT AND WILL LIKELY BE IN THE MID MORNING
TO EARLY AFTERNOON TIME PERIOD. LOWEST TEMPS WILL BE FOUND IN THE
UPPER KEYS...WHERE WE SHOULD ONLY SINK TO NEAR 50 DEGREES. THIS
SHOULD KEEP US FROM SIGNIFICANT CONCERN ABOUT WIND CHILLS OR OTHER
WINTERTIME WEATHER CRITERIA...BUT MAKE NO MISTAKE...IT WILL BE A
CHILLY OVERNIGHT FOR SENSITIVE ANIMALS AND PLANTS. POPS THROUGH SUNDAY
SHOULD REMAIN MINIMAL AS EXCESSIVELY DRY MIDLEVEL AIR WILL IMPEDE ANY
DEEP CONVECTION. WITH STRONG LOW LEVEL INSTABILITY AND INCREASED
MOISTURE FLUX OFF OF WARM WATERS IN A BRISK WIND ENVIRONMENT... A FEW
SPRINKLES CANNOT BE RULED OUT IN THE NOCTURNAL ENVIRONMENT. STARTING
EARLY NEXT WEEK...A GRADUAL WARM UP SHOULD RETURN US TO CLIMATOLOGICAL
LEVELS.

&&

.MARINE...
THE STRONGEST WINDS SHOULD IMPACT THE GULF WATERS BEGINNING AFTER 21Z
TODAY...AND SHOULD GRADUALLY SPREAD SOUTHEAST THROUGH THE OVERNIGHT
HOURS TONIGHT. A NORTHWESTERLY SWELL WILL ACCOMPANY THIS WIND SURGE
AND WILL MOSTLY AFFECT THE WESTERN ZONES OF THE GULF AND FLORIDA
STRAITS. SEAS IN THE NORTHWESTERLY SWELL SHOULD MAX OUT AROUND 12
FEET. DURING THE DAYTIME TOMORROW...THE RESIDUAL SWELL WILL COMING
IN THE WESTERN STRAITS WITH A LOCALIZED NORTHEASTERLY WIND SWELL TO
CREATE AN AGITATED AND HIGHLY CONFUSED SEA STATE.

&&

.AVIATION...
THROUGH 00Z/17TH...VFR CONDITIONS WILL PREVAIL AT THE KEY WEST AND
MARATHON TERMINALS. THE MAIN WEATHER CONCERN WILL BE STRONG
NORTHWEST WINDS AND RESULTING SIGNIFICANT CROSSWINDS. EXPECT
NORTHWEST WINDS TO INCREASE DURING THE AFTERNOON TO BETWEEN 15 AND
20 KNOTS SUSTAINED WITH GUSTS OF 20 TO 25 KNOTS...BEFORE INCREASING
FURTHER THIS EVENING.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR GMZ031>034-042>044-
     052>055-072>075.

&&

PUBLIC/MARINE.........MSB
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......ULRICH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 16, 4:58 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
458 AM EST SAT FEB 16 2013

FLZ076>078-GMZ031>034-042>044-052>055-072>075-171000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
458 AM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE STRONGEST COLD FRONT OF THE WINTER SEASON WILL PASS THROUGH THE
FLORIDA KEYS THIS AFTERNOON. A SMALL CRAFT ADVISORY HAS BEEN ISSUED
FOR ALL KEYS COASTAL WATERS THIS AFTERNOON...AND WILL LIKELY BE
REQUIRED THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE COASTAL
WATERS OF THE ATLANTIC AND GULF OF MEXICO SUNDAY NIGHT THROUGH MONDAY
NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE COASTAL WATERS
OF FLORIDA BAY SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:48 AM ESTSmall Craft AdvisoryKEY3 days

Nearby

Wind Advisories in Florida, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.